Hail, Niobrara
- When
- May 14, 4:37 PM MST
- Where
- Niobrara County, 12.8 mi NNE of Whitman
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.070, -104.060
A severe thunderstorm moved across Niobrara County producing ping pong ball sized hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A severe thunderstorm moved across Niobrara County producing ping pong ball sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 14, 1:46 PM MST, 2 hours 51 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 246 PM MDT Tue May 14 2019 .SHORT TERM...(This evening through Wednesday Night) Issued at 208 PM MDT Tue May 14 2019 Another nice day across the forecast area this afternoon with high pressure ridging remaining the dominate feature for now. Highs today have been warm with temps in the mid to upper 70s to the 80's for the panhandle. Visible satellite and radar showed scattered showers developing along the plains and moving south and east. Scattered showers should continue with the potential for some gusty winds and occasional lightning. Limited moisture will prevent a more substantial thunderstorm threat over the next few days. This evening also looks pleasant with mild temperatures. Data shows that most forecast points in the plains remained well above freezing last night and that should be the story again for this evening with warmer temperatures and the ridge continuing to build overhead. Wednesday looks similar to the overall pattern with the ridge axis shifting to the east under the influence of the western US trough. This will mean another chance for showers and thunderstorms Wednesday afternoon. Moisture advection is likely to take place wednesday ahead of the approaching trough. This could cause a slight increase in areal coverage of storms on Wednesday afternoon compared to previous days. Temperatures should respond to the increase in low level advection and cloud cover with slightly lower highs in the mid to upper 70s. Storms Wednesday night should shut down by sunset and partly to mostly cloudy skies should remain. Overnight lows will again be mild in the mid 40s for the plains and upper 30s and low 40s for the mountains. A few stray showers are possible overnight as the main trough starts to influence the area and large scale lift and moist advection continues. .LONG TERM...(Wednesday night through Tuesday) Issued at 208 PM MDT Tue May 14 2019 Unsettled conditions will be prevalent during this time period as the CWA will be under the influence of upper troughing that will hold over the western CONUS, with several shortwaves moving thru the large scale trough and across the region. Best chance for strong storms looks to be over the northeast part of the CWA Thursday evening as some pretty good CAPES and shear move into that area. Some threat over mainly the Panhandle Friday but a cold front may pass by early enough to shunt the better instability to the east. Continued warm Thursday then tempos fall back to below seasonal averages through the weekend into early next week with some snow possible over the higher mtns especially Sunday night and Monday. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1122 AM MDT Tue May 14 2019 Mostly VFR conditions today with some scattered showers and thunderstorms expected to take shape after noon. Seasonally low freezing levels near 5 to 8k feet are expected and small hail could develop in any storms that get going although no severe storms are expected. Gusty outflow winds near storms are also anticipated which could cause turbulence or temporarily lower visibility. Aviators use caution around convection. Storm should die off after sunset with VFR conditions returning. && .FIRE WEATHER... Issued at 208 PM MDT Tue May 14 2019 Fire weather threats are not anticipated due to increased moisture and cooler temperatures expected through next week. && .HYDROLOGY... Issued at 208 PM MDT Tue May 14 2019 Warm temperatures have increased snowmelt across the mountains and interior valleys. Heavy rain potential will increase as a series of active pacific storms transits the area through next week. While no solid heavy rain threat is yet apparent, increased stream flows and runoff could contribute to flooding of low lying areas through the next few weeks. See the latest Hydro outlook for more details. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...AL LONG TERM...REC AVIATION...AL FIRE WEATHER...AL HYDROLOGY...AL
Hazardous Weather Outlook National Weather Service Cheyenne WY 305 PM MDT Tue May 14 2019 NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119- 152115- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-North Laramie Range- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-South Laramie Range- South Laramie Range Foothills-Central Laramie County- East Laramie County- 305 PM MDT Tue May 14 2019 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Isolated to widely scattered showers and thunderstorms are expected this afternoon and evening. Severe weather is not expected. However, a few storms may produce gusty winds in excess of 50 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Cooler temperatures will return late in the week and snow potential for the high mountains will increase. .Spotter information statement... Spotter activation will not be needed. WYZ104-105-109>115-152115- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- 305 PM MDT Tue May 14 2019 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Isolated to widely scattered showers and thunderstorms are expected this afternoon and evening. Severe weather is not expected. However, a few storms may produce gusty winds in excess of 50 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Strong to severe thunderstorms are possible across the high plains of southeast Wyoming and the western Nebraska Panhandle on Thursday afternoon and evening. .Spotter information statement... Spotter activation could be needed Thursday evening.
Special Weather Statement National Weather Service Cheyenne WY 304 PM MDT Tue May 14 2019 NEZ002-142130- Dawes NE- 304 PM MDT Tue May 14 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DAWES COUNTY UNTIL 330 PM MDT... At 303 PM MDT, Doppler radar was tracking a strong thunderstorm near Whitney Lake, or 15 miles southwest of Chadron, moving east at 20 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Red Cloud Campground, Chadron Campground and Chadron St Park. LAT...LON 4264 10336 4276 10335 4281 10291 4257 10291 TIME...MOT...LOC 2103Z 269DEG 18KT 4269 10325 Brothers
Special Weather Statement
National Weather Service Cheyenne WY
332 PM MDT Tue May 14 2019
NEZ002-142200-
Dawes-
332 PM MDT Tue May 14 2019
...A STRONG THUNDERSTORM WILL CONTINUE TO AFFECT EAST CENTRAL DAWES
COUNTY...
At 331 PM MDT, a strong thunderstorm was located near Chadron
Campground, or 10 miles southwest of Chadron, moving east at 15 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Chadron, Red Cloud Campground, Chadron Campground and Chadron St
Park.
LAT...LON 4261 10321 4279 10324 4290 10280 4279 10279
4278 10277 4264 10278
TIME...MOT...LOC 2131Z 262DEG 14KT 4272 10313
BraunSpecial Weather Statement
National Weather Service Cheyenne WY
413 PM MDT Tue May 14 2019
WYZ102-142300-
Niobrara County-
413 PM MDT Tue May 14 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN NIOBRARA COUNTY...
At 412 PM MDT, a strong thunderstorm was located 7 miles southwest of
Morrisey, or 31 miles southwest of Newcastle, moving southeast at 25
mph.
Winds in excess of 30 mph and penny size hail are possible with this
storm.
Locations impacted include...
Mule Creek Junction and Redbird.
LAT...LON 4341 10406 4311 10405 4339 10461 4350 10452
4351 10435
TIME...MOT...LOC 2212Z 300DEG 21KT 4344 10446
BraunSpecial Weather Statement
National Weather Service Cheyenne WY
416 PM MDT Tue May 14 2019
NEZ021-142245-
Morrill-
416 PM MDT Tue May 14 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MORRILL COUNTY...
At 416 PM MDT, a strong thunderstorm was located 15 miles northeast
of The Intersection Of Highway 385 And 92, or 22 miles south of
Alliance, moving east at 20 mph.
Winds in excess of 30 mph and nickel size hail are possible with this
storm.
This storm will remain over mainly rural areas of northeastern
Morrill County.
LAT...LON 4176 10297 4189 10286 4183 10268 4176 10267
4174 10264 4164 10263 4156 10264
TIME...MOT...LOC 2216Z 288DEG 16KT 4178 10281
BraunSpecial Weather Statement
National Weather Service Cheyenne WY
418 PM MDT Tue May 14 2019
NEZ002-142245-
Dawes NE-
418 PM MDT Tue May 14 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DAWES COUNTY UNTIL
445 PM MDT...
At 418 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Red Cloud Campground, or 10 miles southwest of Hay
Springs, moving east at 20 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Chadron St Park.
LAT...LON 4256 10304 4269 10300 4270 10278 4260 10277
4250 10277 4249 10278
TIME...MOT...LOC 2218Z 277DEG 18KT 4261 10287
BrothersThe Rapid City radar (KUDX), 154 km away, was scanning. The volume nearest the first event began at 23:38 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 816863.